What is Gabapentin? How is It Abused?
Gabapentin (brand names include Neurontin and Horizant) is an anticonvulsant medication that is also used to alleviate postherpetic neuralgia pain (the pain that can occur after shingles) and to treat restless legs syndrome.
Gabapentin is also used for several off-label uses (non-FDA-approved uses) such as for neuropathic pain, alcohol dependence, and fibromyalgia. Gabapentin’s structure is similar to gamma-aminobutyric acid (GABA), which is the main inhibitory neurotransmitter; however, its exact mechanism of action is unknown.
Is Gabapentin Abused?
Gabapentin is not listed as a controlled substance by the United States Drug Enforcement Administration. However, as of July 2018, Tennessee, in addition to West Virginia and Kentucky, has classified it as a Schedule V medication. More states require reporting to prescription drug monitoring programs.
According to researchers, individuals have reported that abusing gabapentin produced euphoric effects, a “high” similar to that produced by using cannabis, increased sociability, calmness, and relaxation, as well as some “zombie-like” feelings. Primary motivations for misusing gabapentin include recreation, self-harm, and self-medication. Gabapentin is highly desired to increase the effects of opioids. One study found that 22% of opioid-dependent individuals sampled had a gabapentin prescription, and 40% of those who had a gabapentin prescription reported using more gabapentin than prescribed.
Gabapentin misuse can be dangerous for several reasons. When a health care provider starts a person on gabapentin, the prescriber monitors the person for any adverse effects; anyone who obtains gabapentin without a prescription does not have that health monitoring.
Possible common side effects of gabapentin include:
- Involuntary eye movements
- Double vision
Rare but serious possible side effects include:
- Allergic reaction
- Severe skin reaction and/or swelling
- Muscle tissue breakdown
Additionally, whether or not they are prescribed gabapentin, a person who is misusing the drug may be taking very large amounts of it, increasing the risk of adverse effects. They may even overdose. Signs of a possible overdose include:
- Double vision
- Speech slurring
Furthermore, a person may think they’ve obtained gabapentin from an illicit source, but it may be a different drug or mixed with a different drug, and therefore can have unpredictable, dangerous effects. If you think that you or someone else may have overdosed on gabapentin or another drug, call the poison control helpline at 1-800-222-1222 or call 911. In an emergency, always call 911.
Is Physical Dependence on Gabapentin Possible?
Physical dependence is when your body adapts to a drug and so will only function normally if it is present. If the drug is suddenly stopped or drastically decreased, the person will go through withdrawal and experience unpleasant symptoms. Withdrawal from some drugs can be life-threatening. Tolerance is when you need higher and higher doses of a drug to achieve the effects once achieved at lower doses. There are cases of individuals reporting withdrawal symptoms after suddenly stopping gabapentin.
Gabapentin has a short half-life of 5-7 hours. It has been reported that withdrawal symptoms may begin 1 to 2 days after a person suddenly stops chronic gabapentin use. The reported symptoms of withdrawal from gabapentin are similar to withdrawal symptoms from abruptly stopping alcohol and benzodiazepines. Possible symptoms of gabapentin withdrawal include:
- Increased heart rate
Experiences of gabapentin withdrawal can vary. However, because of the possibility of seizures, gabapentin should not be abruptly discontinued, particularly if it was being used as a treatment for epilepsy. It is recommended that if gabapentin needs to be stopped, the prescriber should taper the patient off of the medication over weeks to months, especially if the patient has been taking high doses.
Tapering off of a medication is when the prescriber slowly decreases the dosage of the drug that the individual is taking over a period of time. This allows the individual’s system to acclimate to having less and less of the drug in their body, which can reduce or prevent withdrawal symptoms. Any withdrawal symptoms that do still occur may be able to be treated with other medications or other therapeutic interventions.
What Factors Affect the Withdrawal Process from Gabapentin?
There are several factors that may affect if a person experiences withdrawal from stopping gabapentin and, if so, what that experience is like, such as:
- The amount of the drug the person was taking: People taking higher doses of gabapentin may have a greater dependence on the drug and thus may have a more severe withdrawal process.
- The length of time the person took gabapentin: People who have chronically used gabapentin may be more prone to drug dependence and may experience more severe withdrawal symptoms.
- The presence of certain medical conditions: Individuals who are using gabapentin to treat seizures may be especially prone to experiencing seizures if they abruptly stop gabapentin.
- The individual’s genes: Genes may impact the likelihood of developing dependence on gabapentin and/or the severity of dependence, thereby impacting withdrawal.
- The way the person stops taking the drug: As mentioned before, slowly tapering off of gabapentin, rather than abruptly stopping it, can reduce or prevent withdrawal symptoms.
Gabapentin misuse does occur. Regular gabapentin use, whether misuse or appropriate use, can lead to dependence. Anyone who is dependent on gabapentin should not stop the drug abruptly but rather should slowly taper off of it under the direction of a medical professional. For some dependent individuals, a medical detox program may be the best option. Anyone with a substance use disorder should seek professional treatment, where they can learn healthy coping skills and develop a plan to avoid relapse.